Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 207, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2002, 4:49 AM CDT for Rock County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 4:49 AM CDT (09:49 UTC)
- Expired
- Aug 26, 2002, 5:45 AM CDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Rock County, NE
The radar
The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 5:00 AM CDT | Hail 1 | Bassett, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1070 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
640 WUUS53 KLBF 260949 SVRLBF NEC149-261045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 449 AM CDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 545 AM CDT... * AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF BASSETT...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER BASSETT AROUND 500 AM CDT... 7 MILES SOUTHWEST OF NEWPORT AROUND 510 AM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4268 9964 4245 9964 4245 9927 4278 9927
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:50 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 26, 2:50 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 250 AM CDT MON AUG 26 2002 ...FORECAST CONCERN WILL BE POPS OVER THE NEXT SEVERAL DAYS... S/W AND ASSOC SPEED MAX SEEN IN H2O MOVED ACROSS HIGH PLANS INTO NORTH CENTRAL NE SPARKING TSRA ACROSS MAINLY CHERRY COUNTY. S/W IS MOVING IN FAST WESTERLY FLOW BETWEEN H5 RIDGE OVER THE DESERT SOUTHWEST AND H5 TROF OVER NW CONUS. MRRN PROF SHOWING THIS SPEED MAX WITH GOOD VEERING/WAA THROUGH 500 MB...IN ADDITION H25 JET AXIS ARCING OVER ROCKIES INTO WESTERN NE/NE KANSAS. OTHER CONERN IS MCS OVER WESTERN SOUTH DAKOTA WHICH NEW ETA SHOWS BUILDING SOUTHWARD INTO CWA ALONG THETA-E AXIS. SURFACE MAP SHOWING TROF ALONG FRONT RANGE OF ROCKIES...BUT CAN NOT REALLY PICK OUT THE BOUNDARY ON WHICH THE TSRA IS FORMING ALONG...EXECPT THIS IS AREA OF TIGHTER DPNT GRADIENT. FIRST BIG CHALLENGE TODAY IS WHERE WILL DAKOTA MCS MIGRATE TO THIS MORNING...WILL KEEP AN EYE ON THROUGH FORECAST ISSUANCE. LOOKS LIKE NORTHEAST CWA IS UNDER THE GUN. CORFIDI VECTORS SUPPORT THE SOUTHEAST TO SOUTHWARD MOVEMENT. AVN DOESNT HAVE A GOOD HANDLE ON IT A 06Z AND BY 12Z-18Z MOVES AREA OF PRECIP EASTWARD THROUGH SOUTH DAKOTA. CURRENT THINKING IS TO PLACE CHC POPS NORTH AND WEST WITH SLGHT CHC SOUTHEAST TODAY. HOWEVER IT WORKS OUT...BEST INSTABILITY AS IN THE PAST FEW DAYS WILL BE IN THE WEST WHERE SOUTH/SOUTHEASTERLY UPSLOPE FLOW WILL CONTINUE TO KEEP BEST SHEAR...AND THETA E RIDGE IN PLACE. TEMPS TODAY WILL ALSO DEPEND ON WHERE SYSTEM TRACK...IF SOUTHWARD WOULD EXPECT MORE CLOUD COVER AND COOLER TEMPS. H5 TROF OFF THE WESTERN COAST WILL MOVE INLAND TODAY AND INTO GREAT BASIN AREA TONIGHT AND PHASE WITH NORTHERN LOW OVER MT. THIS WILL PUSH THE UPPER JET FARTHER SOUTH AND MID LEVEL FLOW WEAKENS SOMEWHAT OVER THE WESTERN CWA TONIGHT...BUT UPSLOPE FLOW WILL CONTINUE TO KEEP GOOD SHEAR ACROSS WESTERN HIGH PLAINS. LVL JET EVOLVES AGAIN TONIGHT WITH THE STRONGEST ELEVATED INSTABILITY OVER THE WEST WILL KEEP CHC POPS WEST OF HIGHWAY 83 WITH SLIGHT CHC EAST. WILL KEEP POPS IN FOR TUESDAY AFTERNOON OVERNIGHT WITH CHC WEST...SLGHT CHC EAST. PATTERN REMAINS SIMILAR WITH UPPER LOW OVER THE GREAT BASIN THROWING S/WAVES INTO PLAINS IN SOUTHWEST FLOW. UPSLOPE SOUTHEASTERLY FLOW CONTINUES WITH WAA ADVECTION REGIME REMAINING PLANTED OVER HIGH PLAINS. CONFIDENCE LOW ABOUT PATTERN CHANGE WEDNESDAY THROUGH WEEKEND. H5 LOW IN GREAT BASIN EJECTS IN RESPONSE TO JET ROUNDING THE BASE OF LOW ON LATE WEDNESDAY INTO THURS MORN...AS STRONGER WAVE APPROACHES THE WEST COAST. WILL LEAVE REMAINDER OF FORECAST MOSTLY AS IS WITH A FEW SLIGHT CHANGES. .LBF...NONE. DP
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:26 AM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 64 min |
| Aug 26, 5:14 AM CDT | Severe Thunderstorm Warning | LBF | Rock | 31 min |
| Aug 26, 5:45 AM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 60 min |
| Aug 26, 6:07 AM CDT | Severe Thunderstorm Warning | LBF | Holt | 53 min |
| Aug 26, 7:54 AM CDT | Severe Thunderstorm Warning | LBF | Cherry | 51 min |
| Aug 26, 8:22 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 53 min |
| Aug 26, 9:05 AM CDT | Severe Thunderstorm Warning | LBF | Custer, Loup | 55 min |
| Aug 26, 9:12 AM CDT | Severe Thunderstorm Warning | LBF | Rock | 48 min |
| Aug 26, 9:24 AM CDT | Severe Thunderstorm Warning | LBF | Blaine | 36 min |
| Aug 26, 1:17 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 58 min |
| Aug 26, 1:36 PM CDT | Tornado Warning | LBF | Cherry | 39 min |
| Aug 26, 1:54 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 66 min |
| Aug 26, 2:17 PM CDT | Tornado Warning | LBF | Cherry | 58 min |
| Aug 26, 3:16 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Aug 26, 3:29 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 61 min |
| Aug 26, 4:03 PM CDT | Tornado Warning | LBF | Sheridan | 57 min |
| Aug 26, 4:03 PM CDT | Tornado Warning | LBF | Sheridan | 57 min |
| Aug 26, 4:15 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 60 min |
| Aug 26, 4:49 PM CDT | Severe Thunderstorm Warning | LBF | Grant, Hooker, Thomas | 56 min |
| Aug 26, 5:03 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 57 min |
| Aug 26, 5:29 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 61 min |
| Aug 26, 5:47 PM CDT | Severe Thunderstorm Warning | LBF | Grant, Hooker, Thomas | 58 min |
| Aug 26, 5:55 PM CDT | Flash Flood Warning | LBF | Grant | 2 hr |
| Aug 26, 6:15 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 60 min |
| Aug 26, 6:31 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 44 min |
| Aug 26, 6:42 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, McPherson | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.